In the early 90s, I was diagnosed with Hashimoto’s thyroiditis and improved considerably on a daily dose of 125 mcg thyroxine (Norton brand) until 1999, when unbeknownst to me, my pharmacist gave me 150 mcg instead of the usual 125 mcg. Within days, I developed a migraine ‘aura’, my pulse ran at 123, I was very uptight and had tired achy legs. A routine blood test showed that I had become hyperthyroid. Despite these effects, both my doctor and the British Thyroid Foundation were unconcerned.
Dr A.J. Wright claims that low cortisol levels can affect thyroid functioning and high cortisol levels can inhibit functioning through its action on T3. Yet, my GPs have never considered adrenal tests in conjunction with thyroid tests. Dr Wright also says that a blood test can be all right at blood level, but not at cellular levels.
In 2001, I was prescribed 100 mcg levothyroxine and 25 mcg of the usual Norton’s. I soon developed a different visual disturbance – sliver and black lines, predominant in bright sunlight and strong artificial light. I also had joint and muscle pain, headaches and lost 9 lb.
I took these tablets for 16 weeks, then reverted to 125 mcg Norton brand after reading Doris Jones’ article (WDDTY vol 12 no 5). The visual problem disappeared and my blood tests were ‘normal’.
This March, the pharmacist could not obtain the Norton tablets and replaced these with Goldshield levo. Again, I had joint and muscle pain and cramps, weight loss, headaches, brittle nails and muscle weakness.
I recently took my 100 mcg Norton + 25 mcg levo tablets to a kinesiologist. Tests indicated a much stronger reaction to the 25 mcg levo than the 100 mcg Norton’s, despite the former being a quarter of the strength of the other. I have resorted to my old brand of thyroxine.
My 31-year-old son has shown signs of subclinical hyperthyroidism for some years but, as two blood tests have been ‘normal’, the GP is not interested in the clinical indications.
I therefore feel the need to be as well informed as possible on all aspects of the thyroid issue for both my son and myself. I would also be interested to know if you have any up-to-date in formation on the possible withdrawal of Synthroid in the USA. – V. Southam, Tamworth, Staffs